Gastric Mucosal Damage by Nonsteroidal Anti-Inflammatory Drugs
Gastric mucosal damage caused by nonsteroidal anti-inflammatory drugs (NSAIDs) is a major clinical problem, and it is therefore important to understand the mechanisms involved. There are numerous complexities, including the fact that NSAIDs may have several actions besides inhibition of cyclo-oxygenase. However, even considering only the latter enzyme there will be inhibition of thromboxane synthesis as well as of the various PGs (some of which may have different actions); there may also be some diversion of substrate metabolism into leukotrienes and other fatty acid derivatives, although this is controversial.
Unable to display preview. Download preview PDF.
- CSM Update (1986). Non-steroidal anti-inflammatory drugs and serious gastrointestinal adverse reactions-2. Br. Med. J. 1, 292: 1140–1191.Google Scholar
- Ivey KJ, Silvoso GR and Krauss WJ. (1978). Effect of paracetamol on gastric mucosa. Br. Med. J. 1: 1586–1588.Google Scholar
- Kauffmann GL and Whittle BJR. (1982). Gastric vascular actions of prostanoids and the dual effect of arachidonic acid. Am. J. Physiol. 242: G582–587.Google Scholar
- Konturek SJ, Brzozowski T, Piastucki I, Rudecki T and Dembi nska-Ki ec A. (1983). Role of prostaglandin and thromboxane synthesis in gastric necrosis produced by taurocholate and ethanol. Dig. Dis. Sci. 28: 154.Google Scholar
- Tavares IA, Sergis AN, Berry H and Bennett A. (1987). Synovial and blood polymorphonuclear leukocytes from arthritic patients metabolize arachidonic acid similarly. Progr. Lipid Res. 25: 577–578.Google Scholar